A new warning from the FDA states that drugs called proton pump inhibitors increase the risk of wrist, spine and hip fractures. These proton pump inhibitors are used to treat heart burn. They prevent your stomach from producing the acid required to properly digest food.
Drugs cited by the FDA are Nexium, Dexilant, Prevacid, Prilosec, Zegerid, Protonix and Aciphex. The FDA warns that use of these drugs for more than just one year or at high doses is enough to increase the risk of fracture. The increased risk of fracture was seen in people 50 years old or older.
“A staggering 113.4 million prescriptions for proton pump inhibitors are filled each year, making this class of drugs, at $13.9 billion in sales, the third highest seller in the United States,” writes Mitchell H. Katz, M.D., of the San Francisco Department of Public Health in an editorial in Archives of Internal Medicine, May 10, 2010. He notes that while proton pump inhibitors are helpful in treating selected medical conditions, the huge numbers prescribed indicate that many–53-69%–are prescribed inappropriately.
This is a very dangerous situation. Not only do huge numbers of people take these drugs, the vast majority are taking them unnecessarily or for conditions that do not respond to proton pump inhibitors! This is particularly troublesome in light of the information from a study concluded last fall:
Treatment with the anti-heartburn drugs known as proton pump inhibitors (PPIs) for eight weeks induces acid-related symptoms like heartburn, acid regurgitation and dyspepsia once treatment is withdrawn in healthy individuals, according to a new study. More than 40 percent of healthy volunteers, who had never been bothered by heartburn, acid regurgitation or dyspepsia, developed such symptoms in the weeks after cessation of PPIs.
If these drugs are being prescribed for people incorrectly or for people who don’t need them, there is a very real chance a physician could create the very problem he is supposedly treating. In people who do not have peptic disease “rebound hypersecretion” occurs. To explain, within two weeks of stopping the PPI your stomach begins to actually over produce acid. This is all induced by taking a pill that is supposed to reduce acid production.
The researchers in the above study concluded:
“If rebound acid hypersecretion induces acid-related symptoms, this might lead to PPI dependency. Our results justify the speculation that PPI dependency could be one of the explanations for the rapidly and continuously increasing use of PPIs.”
An extremely convenient way to get people hooked on your product don’t you think? I wouldn’t put it passed the pharmaceutical industry to design a product that would cause total and lifetime dependency on it.
Unfortunately, these drugs are treated by most physicians as if they are harmless. They are intended to be used for no more than 14 days at a time. However, I have many patients that come to me who have been on them for years. When they voice their concerns to their physicians they are reassured that what they are doing is safe and not to worry about the long term effects of these drugs. It’s outrageous.
What Really Causes Heartburn?
The problem with PPIs is that they reduce stomach acid when the problem for most people who experience reflux is not over production of acid at all. It’s actually under production of stomach acid! This lack of stomach acid leads to improper digestion of food which can be irritating to the stomach. It also allows a very specific bacteria to grow called H. pylori. This bacteria is responsible for producing ulcers and possibly increasing the symptoms you are trying to prevent. There are actually over 16,000 articles supporting the fact that suppressing stomach acid does not treat the problem.
Natural Ways to Treat Your Heartburn
The first and potentially most important way is to lose weight. People who are overweight are much more likely to suffer from heartburn. Often times losing weight solves the problem without any other interventions.
Try a little sodium bicarbonate. Sodium bicarbonate, or baking soda, is a great way to relieve the symptoms. One half to one teaspoon of baking soda mixed with water and swallowed often relieves the symptoms immediately.
Find out if you have a hiatal hernia. A hiatal hernia is when the stomach begins to slip up passed the diaphragm. When this happens is allows stomach acid to reach the esophagus causing irritation. There are simple manual maneuvers that can reduce this hernia without surgery. It is very effective if applied correctly.
Change your diet! If you want heartburn, eat lots of processed food and sugar. By eliminating these things from your diet you can significantly improve your symptoms.
Eliminate any food triggers you have identified. Occasionally foods will trigger symptoms like this. If this is the case there is no need to take a PPI. Simply eliminate these foods from your diet and you’ve solved your problem.
The increased risk of fracture is serious. Often times a hip fracture is fatal in the elderly. Keeping your body healthy from multiple aspects is important for reducing your risk of heartburn and dependency on PPIs. If you follow the steps outlined above you should be able to significantly reduce your symptoms in a very short period of time.